Hail, Brewster
- When
- May 5, 3:20 PM CST to 3:30 PM CST
- Where
- Brewster County, Terlingua
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.333, -103.600
Dime size hail covered the ground up to two inches deep.
Thunderstorms developed during the late afternoon along a dryline stretched across West Texas and parts of New Mexico on the 5th. with more significant storms across the Texas Panhandle region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Thunderstorms developed during the late afternoon along a dryline stretched across West Texas and parts of New Mexico on the 5th. It was an active severe weather day regionally...with more significant storms across the Texas Panhandle region. Thunderstorms across the Big Bend region and the western Permian Basin produced damaging winds and hail to the size of hen eggs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 12:30 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT SUN MAY 5 2002 SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING FROM SOUTHERN BAJA INTO WEST TEXAS. SURFACE ANALYSIS AT NOON INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE DRYLINE. VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED WITH MAX LOW LEVEL MOISTURE CONVERGENCE. KMAF 18Z SOUNDING INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR. CURRENT ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY. SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT... THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON. WILL CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON. VERTICAL WIND PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE INTENSITY FOR STORMS THAT DO DEVELOP. AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES. WILL ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED THUNDERSTORMS. PRELIM TEMPS/POPS BELOW... MAF 65/95/67/93 3221 LSA 63/94/61/91 3221 6R6 69/95/69/94 2111 MRF 57/86/54/86 1--- CNM 61/96/59/94 1--- .MAF... TX...NONE. NM...NONE. R.FAGEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 11 W SNYDER TX .75 INCH HAIL
05/04/02 SCURRY DIME SIZED HAIL. PUBLIC
REPORT.
0845 PM 6 N SNYDER TX 1.25 INCH HAIL
05/04/02 SCURRY HALF DOLLAR SIZED HAIL
ON HWY 208. PUBLIC
REPORT.
0915 PM KNAPP TX 1.75 INCH HAIL
05/04/02 SCURRY GOLFBALL SIZED HAIL.
SPOTTER REPORT.
0930 PM TARZAN TX 1.75 INCH HAIL
05/04/02 MARTIN GOLFBALL SIZED HAIL
NEAR TARZAN. REPORT
FROM MARTIN COUNTY
SHERIFFS OFFICE.
1100 PM 2 SW KNAPP TX 1 INCH HAIL
05/04/02 SCURRY QUARTER SIZED HAIL 2
MILES SW OF KNAPP.
PUBLIC REPORT.
1125 PM IRA TX 1 INCH HAIL
05/04/02 SCURRY QUARTER SIZED HAIL.
REPORT FROM STORM
SPOTTER.
1141 PM DUNN TX WIND DAMAGE
05/04/02 SCURRY POWER LINES DOWN. STOP
SIGNS BLOWN OVER.
REPORT FROM STORM
SPOTTER AND SHERIFFS
OFFICE.
1145 PM DUNN TX .75 INCH HAIL
05/04/02 SCURRY DIME SIZED HAIL. REPORT
FROM STORM SPOTTER.
1145 PM 6 N COLORADO CITY TX TORNADO
05/04/02 MITCHELL CONFIRMED TORNADO
TOUCHDOWN 6-7 MILES
NORTH OF COLORADO CITY.
REPORT FROM STORM
SPOTTER.
1201 AM 5 N LORAINE TX 2.75 INCH HAIL
05/05/02 MITCHELL BASEBALL SIZED HAIL 5
MILES NORTH OF LORAINE.
REPORT FROM STORM
SPOTTER.
1203 AM 4 N LORAINE TX TORNADO
05/05/02 MITCHELL CONFIRMED TORNADO 4
MILES NORTH OF
LORRAINE. REPORT FROM
STORM SPOTTER.
1203 AM 4 N LORAINE TX 2.75 INCH HAIL
05/05/02 MITCHELL BASEBALL SIZED HAIL 4
MILES NORTH OF LORAINE.
REPORT FROM STORM
SPOTTER.NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 155 PM CDT SUN MAY 5 2002 .SYNOPSIS... A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON. AN UPPER LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. AS THE DRYLINE MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF IT...SOME OF WHICH WILL BE SEVERE. .THREATS... SEVERE THUNDERSTORMS... LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA. LOW LEVEL MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL DEVELOPMENT. VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF STORMS WITH SUPERCELL STRUCTURES. THE THREAT OF TORNADOES IS EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF SIGNIFICANT BOUNDARIES AT THE SURFACE. HOWEVER...ANY STORMS ACROSS THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED TORNADO. THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING. AKL
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082- 060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 355 PM CDT SUN MAY 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS... REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY... MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS... RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND TATUM REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
5 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Dime size hail covered the ground up to two inches deep.
Minor roof damage rsulted from thunderstorm winds.
A storm spotter measured severe thunderstorm wind gusts at the intersection of FM2037 and Interstate 10.
High water was reported over the road at the intersection of Highways 285 and FM 1776.
12-17 inches of water was reported covering FM1776 between Highway 285 and Interstate 10.
Reported on FM1776.
5 inches of water covered the intersection of FM1776 and Interstate 10.
Reported on highway 18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296895, 5296896, 5296897, 5296898, 5296899, 5296900, 5296901, 5296902, 5296979, 5296980.